Alert archive / Illinois / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 39, NWS Lincoln, IL

April 21, 1996Crawford County, Lawrence County, Richland County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 21, 1996, 8:33 PM CDT for Crawford County, Lawrence County, Richland County, Illinois. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 21, 1996, 8:33 PM CDT (01:33 UTC)
Expired
Apr 21, 1996, 9:30 PM CDT
In force
57 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Crawford County, IL, Lawrence County, IL, Richland County, IL

What was reported inside it

TimeReportWhereRemark
Apr 21, 8:35 PM CDTThunderstorm WindBerryville, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1996-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1996-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2648 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
419 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 220136
SVRSPI
ILC033-101-159-220230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
833 PM CDT SUN APR 21 1996
 
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  930 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST ILLINOIS
 
   ...CRAWFORD COUNTY...NORTHWESTERN LAWRENCE COUNTY
   ...RICHLAND COUNTY
 
AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES EAST OF OLNEY. THIS STORM WAS MOVING TO THE
NORTHEAST AT 35 MPH. AREAS AFFECTED BY THIS STORM WILL BE NORTHEAST
RICHLAND COUNTY...AND THE TOWNS OF CHAUNCEY...HARDINVILLE...OBLONG AND
ROBINSON.
 
THIS IS A DANGEROUS STORM. TAKE COVER IMMEDIATELY. IF YOU ARE IN
ITS PATH...PREPARE FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY
LIGHTNING.
 
$$
 
MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:13 PM CDT, 6 hours 20 minutes earlier.

Area forecast discussion, Apr 21, 2:13 PM CDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
211 PM CDT SUN APR 21 1996

AS OF 18Z...TEMPS WERE IN THE LOW TO MID 60S WITH CI ACROSS WRN PTNS
OF CWA.  WINDS CONTINUED FROM THE E TO SE AS RIDGE IS SLOW TO MOVE OUT
OF AREA.

12Z MODEL RUNS STILL INDICATING AN AREA OF LOW PRESS OVR TX DEEPENING
AND MOVG TO THE NE.  THE LOW SHOULD BE OVR NC IL BY 12Z MON.  MOISTURE
AND DYNAMICS SLOW TO RETURN TO IL WITH 50+ DEWPTS ACROSS EXTREME SRN
IL ALONG WF.  EXPECT WF TO MOV INTO C IL BY 06Z WITH RW AND TRW DEVLPG
ALONG AND AHEAD OF WF...SO BELIEVE PCPN WILL NOT MOV INTO AREA TIL
AFT 03Z TONIGHT.

GRIDDED DATA SHOWG STRONG THETA-E RIDGE MOVG INTO C IL OVERNIGHT WITH
GRADIENT VECTOR OPPOSITE OF STRONG LLJ AT 850...SO THERE IS THE
POSSIBILITY OF TRAINING ECHOES ACROSS AREA OVERNIGHT.  CIN RVR FCST
CENTER HAS ASKED FOR 48 HOUR QPF DUE TO THIS POSSIBILITY.

AS FOR TEMPS OVERNIGHT...BELIEVE LOWS WILL BE IN THE LOW TO MID 50S
...AS CF S|HOULD NOT BEGIN TO MOV THRU AREA TIL AROUND 12Z.  AS FOR
HIGHS TOMORROW...WITH THE CLD CVR AND PCPN TEMPS WILL ONLY RISE INTO
THE UPPER 50S TO LOW 60S.

PIA  53/59  +5
SPI  54/59  +5
DEC  53/58  +6
CMI  53/60  +7

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 7:50 PM CDTSevere Thunderstorm WarningILXClay, Richland40 min
Apr 21, 8:20 PM CDTSevere Thunderstorm WarningILXMorgan, Scott40 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.